Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 133, NWS Mobile, AL

September 8, 1996Mobile County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Sep 8, 1996, 5:33 PM CDT for Mobile County, Washington County, Alabama. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1996, 5:33 PM CDT (22:33 UTC)
Expired
Sep 8, 1996, 6:15 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Mobile County, AL, Washington County, AL

What was reported inside it

TimeReportWhereRemark
Sep 8, 5:45 PM CDTThunderstorm Wind 50Deer Park, AL
Sep 8, 6:00 PM CDTThunderstorm Wind 50Citronelle, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1996-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1996-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1225 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 082234
SVRMOB
ALC097-129-082315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
533 PM CDT SUN SEP 8 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...NORTHERN MOBILE COUNTY...SOUTHERN WASHINGTON COUNTY
 
AT 530 PM MOBILE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST
NORTHEAST OF CITRONELLE. THIS STORM WAS DRIFTING SLOWLY SOUTHWEST AND
LIKELY CONTAINS LARGE HAIL ALONG WITH DAMAGING WINDS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:46 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 8, 2:46 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT SUN SEP 8 1996

88D SHOWING RETURNS ALG IMMEDIATE CSTL SXNS OF NW FL WITH HIT AND
MISS ACTION ELSEWHERE.  SHRA/TSRA ARE DVLPNG IN AREA OF WEAK ONSHORE
SWRLY LOLVL FLOW...C-BRZ INTERACTIONS AND CLOSE PROXIMITY OF AVBL
MOISTURE.  GUIDANCE SHOWS FA MAINLY UNDER INFLUENCE OF W/SWRLY FLOW
AS LOLVL RIDGG REMAINS TO THE S AND SE OVR OPEN GULF THRU 1ST HALF OF
PD WITH TROFINESS PUSHING INTO LWR MS RVR VLY LATTER HALF.  BULLSEYE
OF MOISTURE CNVRGNC DVLPS BY 24HRS ALONG THE I308 SFC >> 70/80H LVL
>> ACRS CTRL MS AND LA AND PUSHES E ACRS SE AL AND SAGGING INTO N
CTRL FL PNHNDL 36/48HRS.  COMPARISON OF MODEL OUTPUT REVEALS UPR RDGS
IN TX AND WRN ATLNTC LEAVING A WEAKNESS ACRS FA. VAPOR IMAGERY DARK
SLOT CONTINUES ACRS SRN STATES...BUT TROF IS MAKING HEADWAY TO THE E.
THIS WILL INCR TROPICAL MOISTURE DEPTH AS LOLVL WINDS BECOME S/SWRLY
AND WL INTRODUCE SCT POP FOR 2ND/4TH PDS.  OVERNITE POPS WILL BE LOW
AFTER LOSS OF AFTN HEATING. TYPICAL PATTERN. WILL NOT DEVIATE MUCH
FROM TMPS.

AFTER A GLANCE AT 12Z AVN MODELS...RDGG BUILDS WWRD ACRS FL AND WEAK
TS HORTENSE'S W/WNW TRACK LOOKS TO CONT.  BEST SCENARIO WUD BE FOR
HER TO TRACK ACRS GREATER ANTILLES AND BE RIPPED APART COMPLETELY.
HAVE FINGERS CROSSED...BUT ATTM DO HAVE A LTL CONCERN THAT A MORE
WWRD TRACK MAY TAKE PLACE.

(1) 73/91/72/88 -313
(2) 73/89/74/89 -4-4    GJM



Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.